You’ve just found out that your T levels are low and the news was like a kick to the gut. This is the time when you most need your wife’s support, but it’s nowhere to be found.
I’m trying to figure out what to say to my wife about T therapy. My levels came back low, and I’ve got a doctor appointment this week to go over them, but my wife is going to have a fit when she finds out. She thinks I’m doing this just for sex, and says I’m choosing testosterone over the marriage.
No matter how many times I tell her this is a health issue, it’s like she can’t get it through her head. I can’t believe how unsupportive she’s been during one of the worst times in my life.”
So, what’s going on with that? Why is your wife giving you such a hard time when you most need her support?
- Fear. She’s afraid you’re going to turn into a big angry jerk.
- Fear. She’s afraid of the implications of low T and just wants to bury her head in the sand.
- Fear. If you’re already the higher-drive partner, she’s afraid you’re going to want more sex and she won’t be able to keep up.
Testosterone therapy. For many, both men and women, it conjures up big, scary images of muscle-bound body builders, angry Shrek roars, and Dr. Jekyll/Mr. Hyde behavior. And when not monitored well, there can actually be some truth to those images.
My husband has been on T therapy for a year and a half, and takes testosterone injections every two weeks.. We have been through hell. The testosterone has completely changed his personality. He is moody and angry all the time. I never know which Mike I’m going to get … moody, withdrawn Mike or mean, angry Mike. It’s like living with the Hulk. It’s an emotional roller coaster.
He’s covered with acne all over his back and shoulders and it looks gross. And he’s mad at me all the time because I don’t want to have sex every single day the way he does. I don’t know. I’m not sure our marriage can survive this.
He denies that testosterone is a problem, but this is not the man I married! Help, is this normal?”
I don’t know exactly what’s going on with Mike, but injections every two weeks are going to create some fairly pronounced highs and lows, and if he’s not monitoring his estrogen, it could be elevated, which will also contribute to the moodiness. He may be supplementing too much testosterone and have supraphysical levels, which can bring a whole host of problems. Acne is a fairly common side effect of testosterone therapy, but there are ways to effectively treat it.
Testosterone therapy can be a great thing for your health and your marriage when it’s administered well. When it’s not, it can be a nightmare.
So, how do you allay your wife’s fears and let her know that you’re going to go about this in a safe, thoughtful, measured way?
Stay tuned for Part 2.